Maine, 2022

Flood in Maine, December 27 to 31, 2022

December 27 to 31, 2022 · NWS CAR · 1 event in 1 county or zone

which persisted into January 1st. The ice jam led to minor flooding in the vicinity of Merrill Brook Lane and Garden Lane.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

An ice jam developed along the Penobscot River during the afternoon of the 27th near Howland...which persisted into January 1st. The ice jam led to minor flooding in the vicinity of Merrill Brook Lane and Garden Lane. The flooding impacted a low lying bridge which cut off access to several residents on an island. Rising waters behind the ice jam also eventually impacted Mattamiscontis Road near Gordon Brook. A water rescue was required due to a vehicle being driven into the flood waters and stalling. No injuries occurred. The ice jam eventually reached 2 to 3 miles in length. The ice jam released during the morning of January 1st allowing river levels to fall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Dec 27, 3:28 PM EST, 2 minutes earlier.

Area forecast discussion, Dec 27, 3:28 PM EST, 2 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
328 PM EST Tue Dec 27 2022

.SYNOPSIS...
High pressure will cross the area overnight. A warm front will
approach later Wednesday and slowly lift across the region
Thursday and Friday. Low pressure from the Midwest will begin to
approach on Saturday and track through the area on Sunday.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
A modified arctic front has now traversed across more than hlf
of our FA with sct sn shwrs about to exit into NB prov from E
Cntrl ptns of the FA. This will result in clrg skies this Eve
into the early Ovrgnt hrs. Another clipper like s/wv with llvl
warm advcn will then bring increasing cldnss to the Rgn late
Tngt with msly lgt sn from QB prov movg into the Rgn bu Tue
Morn. The greatest equiv QPF and total snfl by events end Wed
Eve will be across far NW areas where 2 to 3 inches is likely.
With the warm advcn gradually weakening as it crosses the FA,
amts will drop off somewhat to the E and very much to the S,
where Downeast areas are S of the 850mb front alf.

Otherwise, temps will cool off going into the Ovrngt with
slackening winds behind the front with the apch and passing of a
weak sfc high, with the typical cold Nrn vlys falling below zero
F to lower to mid teens ovr Downeast areas. Ovrngt lows will
occur at or shortly after mdngt before high/mid cld cvr steadys
and then reverses to temp trend to slowly rising prior to
daybreak. High temps Wed will be close to what was obsvd for
this Aftn, but will occur later this Aftn.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
NEAR TERM: Tonight...Outside of exiting MVFR clgs/vsbys ovr the
next hr or two into the Late Aftn across Nrn TAF sites, VFR
conditions are xpctd Ovrngt. Lgt to mdt WNW winds this Eve,
becmg Lgt and Vrbl late.

Tue...Nrn TAF sites MVFR/IFR clgs/vsbys in lgt sn. Downeast
sites low VFR/MVFR clgs/vsbys in very lgt sn/sn shwrs. Lgt
winds.

SHORT TERM:

&&

.MARINE...
NEAR TERM: Very marginal SCA winds and seas ovr our outer most
waters will end erly this Eve, with below SCA conditions
prevailing ovr all of our waters Ovrngt thru Wed. Went with a
blend of wv model guidance for fcst wv hts with wvs msly having
pds of 8 to 10 sec.

SHORT TERM:

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...Small Craft Advisory until 7 PM EST this evening for ANZ050-
     051.

&&

Near Term...VJN
Short Term...LaFlash
Long Term...Maloit
Aviation...VJN/LaFlash
Marine...VJN/LaFlash
Hazardous weather outlook, Dec 27, 3:08 AM EST, 12 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
308 AM EST Tue Dec 27 2022

MEZ001>006-010-011-015>017-029>032-280815-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
308 AM EST Tue Dec 27 2022

This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine,
Interior DownEast Maine, North Woods Maine and Penobscot Valley
Maine.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-280815-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
308 AM EST Tue Dec 27 2022

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Dec 27, 11:09 AM EST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1109 AM EST TUE DEC 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 AM     FLOOD            1 N GUILFORD            45.19N 69.39W
12/24/2022                   PISCATAQUIS        ME   EMERGENCY MNGR

            DELAYED REPORT. BLAINE AVE WASHED OUT AT THE
            INTERSECTION WITH BUTTER ST.

&&

JS
Special weather statement, Dec 27, 12:15 PM EST, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Caribou ME
1215 PM EST Tue Dec 27 2022

MEZ001-002-004-005-271815-
Northern Piscataquis-Northeast Aroostook-Northern Penobscot-Northwest
Aroostook-
1215 PM EST Tue Dec 27 2022

...An area of heavy snow showers will affect northeastern
Piscataquis...northeastern Aroostook and north central Penobscot
Counties...

At 1214 PM EST...An area of heavy snow showers was along a line
extending from near Lille to 7 miles northeast of Tamway...and
moving east AT 30 MPH.

Locations impacted include...
Caribou, Madawaska, Limestone, Van Buren, Portage, Mapleton,
Washburn, Ashland, Woodland, Portage Lake, Masardis, Oxbow, Russel
Crossing, Lille, Big Machias Lake, Loring, Moosehorn Crossing,
Madawaska Lake, Nashville Plantation and Cross Lake.

This includes the following highways...
 US Highway 1 between Caribou and Grand Isle.
 State Highway 11 between Squapan and Winterville.

  * Winds in excess of 25 mph are possible with this area of heavy
  snow showers.

  * Visibilities will drop quickly to less than a half mile in this
  area of heavy snow showers.

Travel is not advised during these heavy snow showers. Rapid
visibility reduction and potentially icy roads are likely to lead to
accidents. Consider delaying travel until the snow showers pass your
location. If traveling pull off to a safe location.

To report impactful winter weather, contact the National Weather
Service office in Caribou, by calling 1-800-909-
5970 or visit https://inws.ncep.noaa.gov/report.

LAT...LON 4731 6815 4729 6812 4724 6803 4721 6799
      4720 6795 4717 6794 4712 6789 4711 6789
      4707 6779 4702 6779 4626 6866 4630 6935
      4733 6816
TIME...MOT...LOC 1714Z 267DEG 27KT 4731 6814 4636 6924

Sinko
Special weather statement, Dec 27, 1:15 PM EST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Caribou ME
115 PM EST Tue Dec 27 2022

MEZ002-004>006-271900-
Southeast Aroostook-Northern Piscataquis-Northeast Aroostook-Northern
Penobscot-
115 PM EST Tue Dec 27 2022

...An area of heavy snow showers will affect east central
Piscataquis...southeastern Aroostook and north central Penobscot
Counties...

At 106 PM EST...An area of heavy snow showers was along a line
extending from 6 miles southeast of Van Buren to near Ripogenus...and
moving southeast AT 30 MPH.

Locations impacted include...
Presque Isle, Caribou, Millinocket, Fort Fairfield, Limestone, Van
Buren, Patten, Mount Katahdin, Mapleton, Washburn, Mars Hill,
Ashland, Easton, Woodland, Sherman, Island Falls, Bridgewater,
Smyrna, Masardis and Mount Chase.

This includes the following highways...
 Interstate 95 between mile markers 277 and 283.
 US Highway 1 between Blaine and Van Buren.
 State Highway 11 between Grindstone and Stacyville, and between
Sherman Station and Ashland.

  * Visibilities will drop quickly to less than a quarter mile in
  this area of heavy snow showers.

  * Snowfall rates of 1 to 2 inches per hour are occurring in this
  area of heavy snow showers.

Travel is not advised during these heavy snow showers. Rapid
visibility reduction and potentially icy roads are likely to lead to
accidents. Consider delaying travel until the snow showers pass your
location. If traveling pull off to a safe location.

To report impactful winter weather, contact the National Weather
Service office in Caribou, by calling 1-800-909-
5970 or visit https://inws.ncep.noaa.gov/report.

LAT...LON 4711 6789 4707 6779 4649 6778 4567 6864
      4598 6922 4721 6797
TIME...MOT...LOC 1806Z 303DEG 24KT 4711 6793 4595 6912

Sinko
Special weather statement, Dec 27, 2:02 PM EST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Caribou ME
202 PM EST Tue Dec 27 2022

MEZ002-006-272000-
Southeast Aroostook-Northeast Aroostook-
202 PM EST Tue Dec 27 2022

...An area of heavy snow showers will affect east central Aroostook
County...

At 202 PM EST...An area of heavy snow showers was along a line
extending from near Mars Hill to 8 miles northeast of Mount Chase...
and moving southeast AT 25 MPH.

Locations impacted include...
Presque Isle, Houlton, Fort Fairfield, Mars Hill, Hodgdon, Easton,
Bridgewater, Smyrna, Amity, Dudley Township, Cary Plantation, Smyrna
Mills, Littleton, Linneus, Monticello, Oakfield, Blaine, Westfield,
New Limerick and Ludlow.

This includes the following highways...
 Interstate 95 between mile markers 282 and 304.
 US Highway 1 between North Amity and Mars Hill.
 State Highway 11 near Knowles Corner.

  * Winds in excess of 25 mph are possible with this area of heavy
  snow showers.

  * Visibilities will drop quickly to less than a quarter mile in
  this area of heavy snow showers.

  * Snowfall rates of 1 to 2 inches per hour are occurring in this
  area of heavy snow showers.

Travel is not advised during these heavy snow showers. Rapid
visibility reduction and potentially icy roads are likely to lead to
accidents. Consider delaying travel until the snow showers pass your
location. If traveling pull off to a safe location.

To report impactful winter weather, contact the National Weather
Service office in Caribou, by calling 1-800-909-
5970 or visit https://inws.ncep.noaa.gov/report.

LAT...LON 4590 6777 4589 6779 4616 6842 4677 6779
      4594 6778 4592 6775
TIME...MOT...LOC 1902Z 301DEG 20KT 4659 6795 4616 6836

Sinko
Local storm report, Dec 27, 3:15 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
315 PM EST TUE DEC 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 PM     FLOOD            1 NNE HOWLAND           45.26N 68.65W
12/27/2022                   PENOBSCOT          ME   EMERGENCY MNGR

            AN ICE JAM ON MERRILL BROOK AT THE MOUTH
            WITH THE PENOBSCOT RIVER IS CAUSING MINOR
            FLOODING ON GARDEN LANE & MERRILL BROOK
            LANE. A LOW-LYING BRIDGE IS FLOODED AROUND
            IT CUTTING OFF ACCESS TO THE 6 RESIDENTS ON
            THE ISLAND.

&&

JS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Penobscot

When
December 27, 3:30 PM EST to December 31, 11:59 PM EST
Where
Penobscot County, 3.81 mi SW of South Lincoln to 2.97 mi NW of Enfield Sylvan Arpt
Cause
Ice Jam
Reported by
Emergency Manager
Coordinates
45.298, -68.644

An ice jam developed on the Penobscot River...near Howland...during the afternoon of the 27th and persisted into January 1st. The ice jam produced minor flooding along Merrill Brook Lane and Garden Lane. The flooding also impacted a low lying bridge. A water rescue was required due to a vehicle being driven into the flood waters and stalling. The ice jam released during the morning of January 1st allowing river levels to fall.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2022Every state in 2022This day in weather historyWarnings in Maine, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1069505.